Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 157, NWS Des Moines, IA

July 5, 2003Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2003, 1:02 AM CDT for Carroll County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 1:02 AM CDT (06:02 UTC)
Expired
Jul 5, 2003, 1:45 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Carroll County, IA

The radar

The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 9:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2181 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS53 KDMX 050602
SVRDMX
IAC027-050645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
102 AM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN WEST CENTRAL IOWA

* UNTIL 145 AM CDT

* AT 100 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BREDA...OR ABOUT 47 MILES SOUTHWEST OF
  FORT DODGE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  7 MILES NORTH OF CARROLL AROUND 105 AM...
  NEAR LIDDERDALE AROUND 115 AM AND
  NEAR LANESBORO AROUND 120 AM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. THIS 
STORM HAS A HISTORY OF LARGE HAIL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM SATURDAY MORNING FOR
WESTERN IOWA.

LAT...LON 4220 9509 4187 9508 4189 9466 4220 9466

JUNGBLUTH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:45 PM CDT, 9 hours 17 minutes earlier.

Area forecast discussion, Jul 4, 3:45 PM CDT, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT FRI JUL 4 2003

CERTAINLY LOOKS LIKE A SUMMERTIME PATTERN WITH A FRONTAL AND/OR
OUTFLOW BOUNDARIES FORECAST ACROSS THE AREA THROUGH THE EARLY
PORTION OF THE UPCOMING WORK WEEK...THOUGH FAIRLY STRONG ZONAL FLOW
JUST TO OUR NORTH. BUILDING HEIGHTS SHOULD SHUT DOWN PCPN THE LATTER
PART OF NEXT WEEK AS HEAT BUILDS BACK INTO THE AREA.

MAIN PROBLEM WILL BE IN THE SHORT TERM WITH PLACEMENT OF CONVECTION
AND TIMING. VERY STRONG OUTFLOW BOUNDARY FROM THUNDERSTORM COMPLEX
LAST NIGHT PUSHED THROUGH ALL OF THE CWA EARLIER TODAY. MODELS OF
COURSE DID NOT LATCH ONTO THIS SO FOR SHORT TERM WILL GO WITH
OBSERVATIONAL TRENDS AND LARGER SCALE MID/UPPER LEVEL FEATURES TO
GUIDE THE FORECAST. AREA TO REMAIN IN GENERAL UPPER DIFFLUENCE
TONIGHT AS RIGHT ENTRANCE REGION OF JET IS POISED JUST TO OUR NORTH.
IN ADDITION...MID/UPPER LEVEL SHORT WAVE TROUGH WILL APPROACH FROM
THE WEST. THIS SHOULD ALLOW THE NORTH NORTHEAST OUTFLOW BOUNDARY
WINDS TO CONTINUE TO BREAK DOWN AND RETURN TO THE SOUTHEAST.
MOISTURE AND INSTABILITY HAS POOLED ALONG THE MO BORDER BUT AREA
REMAINS CAPPED. SOME CU BUILDUPS NOW ALONG AND S OF MO BORDER OVER
THE FAR SE CWA OTW CLEAR SKIES PREVAIL OVER THE SOUTHWEST. FURTHER
NORTH...ELEVATED SHOWERS AND THUNDER HAS FESTERED ALL DAY IN STABLE
AIR ALONG THE H850 CONVERGENCE ZONE. CURRENT THINKING IS THAT THE
OUTFLOW BOUNDARY WILL RETURN NORTH A BIT THIS EVENING AND BE MAIN
AXIS FOR STORM DEVELOPMENT TO OUR WEST AND SOUTHWEST. CONVECTION
SHOULD THEN ORGANIZE INTO LINEAR SEGMENTS AS THEY MOVE ACROSS IOWA
LATE EVENING AND OVERNIGHT. MAIN THREAT OF COURSE BEING WIND. H850
FLOW VEERS THROUGH THE NIGHT SO SYSTEM SHOULD BE FAIRLY PROGRESSIVE
AND AM NOT TOO CONCERNED ABOUT HEAVY RAIN THREAT...OTHER THAN AN
ISOLATED EVENT.

MOST OF THE CONVECTION SHOULD CLEAR THE CWA SATURDAY MORNING. MODELS
DEPICT VERY UNSTABLE AIR OVER CWA SATURDAY WITH VERY WEAK CAPPING.
NO WELL DEFINED LARGER SCALE BOUNDARY OVER AREA. KEY WILL BE ANY
EXISTING OUTFLOW BOUNDARIES FROM CONVECTION TONIGHT. LOOKS LIKE BEST
CHANCE MAY BE FAR SOUTHWEST NEAR WEAK CONVERGENCE ZONE. MODELS
DEPICT ANOTHER SHORT WAVE OVER THE AREA SATURDAY NIGHT WHICH MAY BE
ENOUGH TO FOCUS ADDITIONAL NIGHTTIME CONVECTION OVER THE AREA.

HAVE GENERALLY SHUT POPS DOWN SUNDAY AND SUNDAY NIGHT OVER MOST OF
THE AREA AS QUITE WARM MID LEVEL AIR SPREADS OVER THE CWA. FRONTAL
BOUNDARY APPROACHING THE NW LATE SUNDAY NIGHT AND THEN LINGERING
OVER THE AREA THROUGH TUESDAY NIGHT. SO WILL NEED THUNDER CHANCES
THROUGH THIS PERIOD. LAST MAIN SHORT WAVE WHICH TOPS THE TOP OF THE
BUILDING UPPER RIDGE TO OUR WEST WILL MOVE THROUGH TUESDAY NIGHT AND
BRING SLIGHTLY COOLER AND DRIER AIR INTO THE STATE WEDS AND THURS.
UPPER RIDGE AND RETURN FLOW BRINGS THE STEAMY WEATHER BACK BY NEXT
FRIDAY.

.DSM...NONE.

JAW
Hazardous weather outlook, Jul 4, 9:52 PM CDT, 3 hours 10 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
952 PM CDT FRI JUL 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY WILL HOLD ACROSS SOUTHERN
NEBRASKA INTO SOUTHERN WISCONSIN.  AN OUTFLOW BOUNDARY LEFT OVER
FROM THUNDERSTORM ACTIVITY THURSDAY NIGHT EXTENDS EAST TO WEST JUST
SOUTH OF IOWA.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE DAKOTAS INTO
MINNESOTA OVERNIGHT.  THUNDERSTORMS WILL DEVELOP RAPIDLY OVER
WESTERN IOWA THIS EVENING...AND SPREAD OVER THE REST OF THE STATE
OVERNIGHT...ESPECIALLY NORTH OF INTERSTATE 80.  THE MAIN THREAT FROM
THE STORMS WILL BE DAMAGING WIND AND HEAVY RAINFALL.  LARGE HAIL AND
HEAVY RAINFALL AREA SECONDARY THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY AFTERNOON AND NIGHT
ALONG A FRONTAL BOUNDARY ACROSS SOUTHERN IOWA. SEVERE STORMS WITH
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. THERE IS ALSO POTENTIAL
FOR ANOTHER THUNDERSTORM COMPLEX TO MOVE INTO CENTRAL IOWA LATE
SATURDAY NIGHT WITH THE ASSOCIATED THREATS OF HEAVY RAIN AND SEVERE
WEATHER.

AN ACTIVE WEATHER PATTERN WILL CONTINUE SUNDAY THROUGH
TUESDAY...WITH PERIODS OF SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
CENTRAL IOWA. SEVERE THUNDERSTORMS ARE A POSSIBILITY THROUGH THE
PERIOD...ALTHOUGH IT IS TOO EARLY TO OUTLINE SPECIFIC TIMING AND
THREAT AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT ACROSS CENTRAL IOWA...MAINLY
AFTER MIDNIGHT.  ACTIVATION IS ALSO POSSIBLE SATURDAY AFTERNOON
AND NIGHT...MAINLY ALONG AND SOUTH OF HIGHWAY 30.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUL 03

In the hours before

Local storm report, Jul 5, 12:19 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1219 AM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    3 N POMEROY               IA   0.88 IN HAIL
07/04/03   POCAHONTAS                     TRAINED SPOTTER.

BF
Local storm report, Jul 5, 12:19 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME...
NATIONAL WEATHER SERVICE DES MOINES IA
1219 AM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    3 N POMEROY               IA   0.88 IN HAIL
07/04/03   POCAHONTAS                     TRAINED SPOTTER.

BF
Local storm report, Jul 5, 12:42 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1242 AM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    5 N ROCKWELL CITY         IA   1.75 IN HAIL
07/04/03   CALHOUN                        LAW ENFORCEMENT REPORTED.

BF
Local storm report, Jul 5, 12:52 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1252 AM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1139 PM    SOMERS                    IA   0.75 IN HAIL
07/04/03   CALHOUN                        TRAINED SPOTTER.

BF
Local storm report, Jul 5, 12:58 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1258 AM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1223 AM    SCHLESWIG                 IA   0.88 IN HAIL
07/05/03   CRAWFORD                       COUNTY OFFICIAL REPORTED.

BF
Local storm report, Jul 5, 1:01 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0101 AM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    KIRON                     IA   0.88 IN HAIL
07/05/03   CRAWFORD                       COUNTY OFFICIAL REPORTED.

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:26 PM CDTSevere Thunderstorm WarningDMXPocahontas49 min
Jul 4, 10:34 PM CDTSevere Thunderstorm WarningDMXHumboldt41 min
Jul 4, 10:40 PM CDTSevere Thunderstorm WarningDMXSac60 min
Jul 4, 10:49 PM CDTSevere Thunderstorm WarningDMXCalhoun56 min
Jul 4, 11:14 PM CDTSevere Thunderstorm WarningDMXHumboldt61 min
Jul 4, 11:16 PM CDTSevere Thunderstorm WarningDMXWright59 min
Jul 4, 11:33 PM CDTSevere Thunderstorm WarningDMXWebster57 min
Jul 4, 11:42 PM CDTSevere Thunderstorm WarningDMXCalhoun63 min
Jul 4, 11:55 PM CDTSevere Thunderstorm WarningDMXGreene65 min
Jul 5, 12:13 AM CDTSevere Thunderstorm WarningDMXCrawford62 min
Jul 5, 12:21 AM CDTSevere Thunderstorm WarningDMXHardin39 min
Jul 5, 12:23 AM CDTSevere Thunderstorm WarningDMXBoone, Story52 min
Jul 5, 12:37 AM CDTSevere Thunderstorm WarningDMXGrundy53 min
Jul 5, 12:58 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Tama57 min
Jul 5, 1:12 AM CDTSevere Thunderstorm WarningDMXBremer48 min
Jul 5, 5:43 PM CDTSevere Thunderstorm WarningDMXAdair, Cass32 min
Jul 5, 6:08 PM CDTSevere Thunderstorm WarningDMXUnion22 min
Jul 5, 6:19 PM CDTSevere Thunderstorm WarningDMXAdair26 min
Jul 5, 6:28 PM CDTSevere Thunderstorm WarningDMXClarke47 min
Jul 5, 6:32 PM CDTSevere Thunderstorm WarningDMXAdams58 min
Jul 5, 6:34 PM CDTSevere Thunderstorm WarningDMXUnion56 min
Jul 5, 6:39 PM CDTSevere Thunderstorm WarningDMXLucas, Wayne66 min
Jul 5, 6:52 PM CDTTornado WarningDMXUnion23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.